Alert archive / Vermont / Flash Flood Warnings in 2011

Flash Flood Warning 28, NWS Burlington, VT

September 1, 2011Rutland County, Windsor County, Vermont

NWS Burlington, VT issued this flash flood warning at Sep 1, 2011, 3:31 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2011, 3:31 PM EDT (19:31 UTC)
Expired
Sep 1, 2011, 7:06 PM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Rutland County, VT, Windsor County, VT

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:15 PM EDTFLASH FLOODNorth Clarendon, VTFLASH FLOODING REPORTED ALONG RTE 7 ON BRIDGE EXTENDING ACROSS THE COLD RIVER IN NORTH CLARENDON. SWIFT WATER RESCUES TAKING PLACE. PER VEM AND VT STATE POLICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WGUS51 KBTV 011931
FFWBTV
VTC021-027-012330-
/O.NEW.KBTV.FF.W.0028.110901T1931Z-110901T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
331 PM EDT THU SEP 1 2011

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN RUTLAND COUNTY IN SOUTHERN VERMONT
  NORTHWESTERN WINDSOR COUNTY IN SOUTHERN VERMONT

* UNTIL 730 PM EDT

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING. SMALL CREEKS
  AND STREAMS WILL QUICKLY LEAVE THEIR BANKS. CULVERTS...BRIDGES...
  AND ROADSIDE DITCHES WILL BE OVERWHELMED BY WATER. ROAD WASHOUTS
  AND LOOSE FILL WASHOUTS FROM RECENT ROAD REPAIRS ARE POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MENDON...KILLINGTON AND PITTSFIELD.

IF YOU ENCOUNTER FLOODING...SEEK HIGHER GROUND IMMEDIATELY. WHEN YOU
CAN DO SO SAFELY PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7 9...OR BY SUBMITTING
A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING...
AND IMMEDIATE ACTION MUST BE TAKEN TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4371 7300 4385 7294 4385 7284 4386 7256
      4352 7253 4351 7301

$$

JMG
3 follow-up statements
545 
WGUS71 KBTV 012017
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
417 PM EDT THU SEP 1 2011

VTC021-027-012330-
/O.CON.KBTV.FF.W.0028.000000T0000Z-110901T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINDSOR VT-RUTLAND VT-
417 PM EDT THU SEP 1 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHEASTERN RUTLAND AND CENTRAL WINDSOR COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL
LIKELY PRODUCING FLASH FLOODING. ESTIMATES OF BETWEEN 2 AND 5 
INCHES OF RAINFALL HAS FALLEN IN THE HEADWATERS OF THE COLD 
RIVER...AND IN THE DRAINAGES OF SARGENT BROOK AND MENDON BROOK. 
WHILE THIS IS A RELATIVELY SMALL AREA...THESE DRAINAGES WILL SEE 
RAPID RISES AND QUICKLY LEAVE THEIR BANKS. CULVERTS...BRIDGES...AND 
ROADSIDE DITCHES WILL BE OVERWHELMED BY WATER. ROAD AND LOOSE FILL 
WASHOUTS FROM RECENT ROAD REPAIRS ARE POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH 
CLARENDON AND JUST EAST OF THE CITY OF RUTLAND.

IF YOU ENCOUNTER FLOODING...SEEK HIGHER GROUND IMMEDIATELY. WHEN YOU
CAN DO SO SAFELY PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7 9...OR BY SUBMITTING
A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A LIFE THREATENING SITUATION. BE ESPECIALLY ALERT FOR SUDDEN
AND RAPID RISES OF SMALL CREEKS AND STREAMS...AND BE READY TO MOVE TO
HIGHER GROUND IF YOU OBSERVE FLOODING OR ARE DIRECTED TO EVACUATE BY
EMERGENCY OFFICIALS. REPAIR CREWS OPERATING IN STREAM AND RIVER 
CHANNELS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NEVER TRY TO WALK 
OR DRIVE ACROSS A FLOODED ROAD...IF YOUR VEHICLE BECOMES STRANDED 
ABANDON IT IMMEDIATELY AND MOVE TO HIGHER GROUND.

&&

LAT...LON 4371 7300 4385 7294 4385 7284 4386 7256
      4352 7253 4351 7301

$$

JMG
047 
WGUS71 KBTV 012202
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
602 PM EDT THU SEP 1 2011

VTC021-027-012330-
/O.CON.KBTV.FF.W.0028.000000T0000Z-110901T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINDSOR VT-RUTLAND VT-
602 PM EDT THU SEP 1 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
NORTHEASTERN RUTLAND AND CENTRAL WINDSOR COUNTIES...

VERMONT STATE POLICE AND EMERGENCY MANAGEMENT REPORT FLASH FLOODING 
ALONG THE COLD RIVER IN NORTH CLARENDON. THERE ARE REPORTS OF A FEW 
PEOPLE STRANDED AND FIRST RESPONDERS AT THE SCENE.

ALTHOUGH RAIN WAS COMING TO AN END...RAPID RUNOFF FROM PREVIOUS
RAINFALL MAY CAUSE ADDITIONAL FLASH FLOODING IN THE WARNED AREA AS 
GROUNDS ARE SATURATED AND MANY ROADS...CULVERTS REMAIN DAMAGED FROM 
IRENES FLOODING.

LOCATIONS IN THE WARNED AREA INCLUDE BUT ARE NOT LIMITED TO 
CLARENDON...MENDON...KILLINGTON...BRIDGEWATER AND SHREWSBURY.

IF YOU ENCOUNTER FLOODING...SEEK HIGHER GROUND IMMEDIATELY. WHEN YOU
CAN DO SO SAFELY PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7 9...OR BY SUBMITTING
A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM FLOOD WATERS...STAY AWAY FROM RIVERS AND STREAMS. DO 
NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROADWAY...THE ROAD 
MAY BE WASHED AWAY. TURN AROUND...DON/T DROWN. 

&&

LAT...LON 4371 7300 4385 7294 4385 7284 4386 7256
      4352 7253 4351 7301

$$

SLW
042 
WGUS71 KBTV 012306
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
706 PM EDT THU SEP 1 2011

VTC021-027-012313-
/O.CAN.KBTV.FF.W.0028.000000T0000Z-110901T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINDSOR VT-RUTLAND VT-
706 PM EDT THU SEP 1 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
RUTLAND AND CENTRAL WINDSOR COUNTIES...

THE RAIN RESPONSIBLE FOR FLASH FLOODING ALONG THE EDDY BROOK AND 
COLD RIVER IN CLARENDON ENDED A FEW HOURS AGO AND THE RESULTANT 
FLASH FLOODING HAS BEGUN TO RECEDE.

NO NEW FLOODING IS EXPECTED AND CURRENT HIGH WATER LEVELS WILL 
CONTINUE TO RECEDE TONIGHT. THEREFORE...THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED.

WHILE THE FLASH FLOOD THREAT HAS ENDED...THE HAZARDS CREATED BY
FLOODING WILL REMAIN. STREAMS WILL CONTINUE TO RUN HIGH...AND
ROADS...BRIDGES AND CULVERTS MAY HAVE BEEN WASHED OUT. OBEY ALL ROAD
CLOSURE SIGNS...THEY ARE THERE FOR YOUR SAFETY...AND DO NOT DRIVE
THROUGH DAMAGED AREAS.

LAT...LON 4371 7300 4385 7294 4385 7284 4386 7256
      4352 7253 4351 7301

$$

SLW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:15 PM EDT, 16 minutes earlier.

Area forecast discussion, Sep 1, 3:15 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
315 PM EDT THU SEP 1 2011

.SYNOPSIS...
A WEAKENING UPPER TROUGH WILL GIVE WAY TO HIGH PRESSURE WITH ANY
LINGERING SHOWERS ENDING THIS EVENING AND SEASONABLY WARM AND DRY
WEATHER EXPECTED ON FRIDAY. A SLOW MOVING FRONTAL SYSTEM WILL THEN
SAG INTO THE REGION BY SATURDAY INTO THE EARLY PORTIONS OF NEXT
WEEK WITH AN INCREASING CHANCE OF RAINFALL...WHICH COULD BE
OCCASIONALLY HEAVY. HIGH PRESSURE THEN RETURNS BY THE MIDDLE
PORTIONS OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 315 PM EDT THURSDAY...A GENERALLY QUIET NIGHT ON TAP AS
WEAKENING MID TO UPPER TROUGH SHEARS OUT JUST WEST OF OUR AREA
LEAVING HIGH PRESSURE TO BUILD BACK INTO THE REGION LATER TONIGHT.
MODELS ARE IN GOOD AGREEMENT WITH THIS SCENARIO AND SEE NO REASON
TO DEVIATE FROM THIS SOLUTION. WHILE DYNAMICAL FORCING AND
TROPOSPHERIC WIND FIELDS WILL REMAIN WEAK...JUST ENOUGH
INSTABILITY BENEATH BROKEN HIGH CLOUD COVER TO GENERATE A FEW
SHOWERS AND ISOLATED STORMS THIS AFTERNOON...MAINLY ACROSS THE
HIGH TERRAIN OF THE GREENS WHERE LOCALIZED THETA-E CONVERGENCE HAS
MAXIMIZED. LOCALLY RUN HI-RESOLUTION WRF/HRRR DATA SUPPORTS THIS
IDEA AS WELL SO HAVE CONTINUED PRIOR IDEA OF JUST A SLIGHT CHANCE
OF AN ISOLATED SHOWER OR STORM FROM THE GREEN MOUNTAINS WEST THIS
EVENING...AND MAINLY ACROSS THE HIGHER TERRAIN.
THEREAFTER...MAINLY DRY WEATHER EXPECTED LATER TONIGHT UNDER
CONTINUED VARIABLE MID TO HIGH LEVEL CLOUD COVER. STUCK CLOSE TO
BIAS-CORRECTED MOS GUIDANCE WITH A VERY SLIGHT UPWARD ADJUSTMENT
IN THE CHAMPLAIN/ST LAWRENCE VALLEYS GIVEN LIGHT
SOUTH/SOUTHEASTERLY FLOW AT LOWER LEVELS. AN UPPER LEVEL TROUGH OF
LOW PRESSURE WILL BE WEAKENING AS IT MOVES ACROSS THE NORTH
COUNTRY TODAY AND EARLY TONIGHT. NEVERTHELESS...SOME LIGHT RAIN
SHOWERS WILL BE POSSIBLE. DRY WEATHER RETURNS LATER TONIGHT AND
FRIDAY AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE MOVES IN.
TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL. UNSETTLED
WEATHER IS EXPECTED FOR THE HOLIDAY WEEKEND.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 315 PM EDT THURSDAY...HIGH PRESSURE THEN BUILDS ATOP THE
NORTHEAST AT LOWER AND MID LEVELS DURING FRIDAY ALONG WITH LIGHT
WINDS AND INCREASING SUNSHINE. MEAN 925-850 MB THERMAL PROFILES
SUPPORT BLENDED MOS HIGHS IN THE U70S TO L80S AREA WIDE WITH
CUSTOMARY NOISE LEVEL TWEAKS.

BY FRIDAY NIGHT HIGH PRESSURE GIVES WAY TO A FRONTAL BOUNDARY
ADVANCING SLOWLY INTO THE AREA FROM THE NORTHWEST. AGAIN GOOD
MEDIUM RANGE CONSENSUS ON THIS SCENARIO AND WILL OFFER A
PERSISTENCE FORECAST FOR THIS PACKAGE SUGGESTING A SLOWLY
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FROM THE NORTH AND
WEST AFTER MIDNIGHT. WITH PERSISTENT SOUTH/SOUTHWESTERLY FLOW
AHEAD OF THE BOUNDARY OVERNIGHT LOWS SHOULD REMAIN MILD AND
GENERALLY FROM THE U50S TO M60S AREA WIDE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 430 AM EDT THURSDAY...UNSETTLED WEATHER WILL CONTINUE INTO
THE EXTENDED PORTION OF THE FORECAST. FOLLOWING THE COLD FRONTAL
PASSAGE LATE SATURDAY INTO SATURDAY NIGHT ANOTHER WEAKER AND SLOW
MOVING LOW PRESSURE SYSTEM WILL APPROACH FROM THE GREAT LAKES
REGION ON SUNDAY. SHOWERS WILL CONTINUE ACROSS THE NORTH
COUNTRY...WITH CHANCE FOR THUNDER EACH AFTERNOON...FROM SATURDAY
NIGHT THROUGH MONDAY NIGHT AS LOW VERY SLOWLY MOVES EAST. SURFACE
HIGH PRESSURE WILL THEN RIDGE INTO THE NORTH COUNTRY THROUGH THE
REST OF THE EXTENDED FORECAST.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...MAINLY VFR THROUGH THE PERIOD AS WEAK
SHORTWAVE WEAKENS WEST OF THE AREA AND MEAN HIGH PRESSURE REMAINS
DOMINANT. THIS WILL FEATURE LIGHT SOUTH/SOUTHEASTERLY FLOW LESS
THAN 10 KNOTS (EAST TO NORTHEASTERLY AT KMSS) AND SCT/BKN VFR CIGS
GENERALLY FROM FL040-100. BRIEF LIGHT SHOWERS ARE POSSIBLE AT
KMSS/KSLK THROUGH ABOUT 02Z...BUT DUE TO PAUCITY OF CURRENT
COVERAGE HAVE OPTED TO REMOVE MENTION OF ANY PCPN AT THIS TIME.

OUTLOOK 18Z FRIDAY THROUGH TUESDAY...

18Z FRIDAY THROUGH 12Z SATURDAY...VFR WITH HIGH PRESSURE OVER THE
REGION.

12Z SATURDAY THROUGH 12Z TUESDAY...VFR WITH OCNL MVFR/IFR RAIN
SHOWERS/THUNDERSTORMS POSSIBLE THROUGH THE PERIOD AS FRONTAL
SYSTEM MOVES SLOWLY THROUGH THE REGION.

12Z TUESDAY ONWARD...CONDS IMPROVING TO VFR WITH HIGH PRESSURE
BUILDING INTO THE REGION.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...NEILES
AVIATION...JMG
Hazardous weather outlook, Sep 1, 7:20 AM EDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
720 AM EDT THU SEP 1 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-021130-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
720 AM EDT THU SEP 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Vermont, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.